Oklahoma, 2018

Damaging Winds in Oklahoma, July 6, 2018

July 6, 2018 · NWS TSA · 8 events in 7 counties and zones

Scattered severe thunderstorms developed during the afternoon and early evening of the 6th in a hot and humid atmosphere that was in place across eastern Oklahoma. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered severe thunderstorms developed during the afternoon and early evening of the 6th in a hot and humid atmosphere that was in place across eastern Oklahoma. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 6, 11:33 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 6, 11:33 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1233 PM CDT Fri Jul 6 2018

.DISCUSSION...

The discussion for the 18Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered afternoon convection can't be ruled out at any TAF site
and thus VCTS mention at all sites. Guidance suggested a bit
higher chance at KFSM, thus a TEMPO group was maintained at that
location. Convection should taper off btwn 00Z and 02Z. Based on
persistence and the latest model data, some potential for IFR fog
exists in the valley at KFYV toward sunrise. Outside of the fog
and storms, VFR conditions will prevail. Drier air entering the
region behind a cool front will give us a break from the storms on
Saturday.

Lacy

&&

.PREV DISCUSSION... /Issued 1053 AM CDT Fri Jul 6 2018/

DISCUSSION...

The latest short term data continues to suggest we should see
scattered afternoon convection again today, initially starting in
the favored terrain areas and moving/propagating westward in the
easterly flow aloft. Similar to yesterday, the taller and stronger
cores could produce strong to severe wind gusts. The current
forecast has this handled reasonably well so no changes are
planned at this time. On the temperature side of things, heat
indices are already at or near 100 degrees in many locations, will
need to closely monitor the trends for the possibility of a heat
advisory for some areas this afternoon.

Lacy

PREV DISCUSSION... /Issued 625 AM CDT Fri Jul 6 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms are expected to affect some
of the terminals this afternoon. MVFR conditions are possible near
areas of storms, with reduced visibilities in heavy downpours.
Gusty winds will also be likely as storms collapse. Storms may
develop first across northwest Arkansas, and then build into
northeast Oklahoma along a slowly sagging cold front. VFR
conditions are expected by this evening as storms diminish.

PREV DISCUSSION... /Issued 249 AM CDT Fri Jul 6 2018/

DISCUSSION...
Convection still lingering across southeastern portions of the
forecast area, although coverage has diminished considerably over
the past few hours. Will carry low PoPs into the morning hours
although better chances of additional showers/thunderstorms arrive
by the afternoon as a weak backdoor cold front drops into the
area. HRRR and other CAMs models suggest development may start
across northeast OK into northeast AR, with the activity
developing southwest as the surface boundary sags through.
Overall severe weather threat will remain low, but some gusty
winds and locally heavy rainfall will be possible.

The weak cold front will bring slightly cooler temperatures for
the weekend, along with drier low-level air (and lower humidity)
for the weekend.

The upper high will build back across the central Plains for next
week, with a series of weak waves expected to track east along the
southern periphery of the ridge. This will bring periodic chances
of showers and thunderstorms, mainly to the southern half of the
forecast area for much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   96  71  92  67 /  30  10  10   0
FSM   95  73  92  68 /  40  20  10   0
MLC   93  72  90  67 /  40  20  10   0
BVO   95  67  91  59 /  20  10   0   0
FYV   91  63  86  58 /  30  10  10   0
BYV   90  65  87  61 /  30  10  10   0
MKO   95  71  90  66 /  40  20  10   0
MIO   93  67  89  61 /  20  10   0   0
F10   94  72  90  67 /  40  20  10   0
HHW   95  73  93  71 /  30  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Jul 6, 12:00 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
100 PM CDT Fri Jul 6 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
100 PM CDT Fri Jul 6 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited to Elevated in spots.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Thunderstorms will continue to increase in coverage thru the
afternoon across the region, ahead of a weak cold front. The
stronger storms are likely to produce strong gusty winds. Isolated
reports of damaging winds are possible as well with the strongest
cells. Frequent cloud to ground lightning and brief heavy downpours
will also accompany the storms.

Outside of the storm activity, much of eastern Oklahoma and west
central Arkansas will again see heat index values climb into the 100
to 105 degree range. Take the proper heat precautions if you must be
outdoors during the middle of the day.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY through WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Drier and slightly cooler conditions will follow the front over
the weekend. Thunderstorm chances return early next week as a more
humid airmass spreads back across the region.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Jul 6, 12:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
115 PM CDT FRI JUL 6 2018

ARZ001-OKZ063-061845-
Benton AR-Delaware OK-
115 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 145 PM CDT...

At 115 PM CDT, a strong thunderstorm was located over South West
City, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Jay...                            Maysville...
Dodge...                          Cayuga...

LAT...LON 3650 9462 3650 9444 3629 9461 3647 9486
      3662 9462
TIME...MOT...LOC 1815Z 042DEG 11KT 3652 9458

Lacy
Special weather statement, Jul 6, 12:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
125 PM CDT FRI JUL 6 2018

OKZ057-062-061900-
Craig OK-Mayes OK-
125 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG AND
NORTHEASTERN MAYES COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, a strong thunderstorm was located 4 miles west of
Ketchum, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Vinita...                         Langley...
Ketchum...                        Spavinaw...
Disney...                         Big Cabin...
Pensacola...                      Spavinaw State Park...
Cherokee State Park...            Strang...
Disney Little Blue State Park...

This includes Interstate 44 between mile markers 270 and 285.

LAT...LON 3658 9501 3647 9500 3634 9508 3651 9535
      3651 9533 3652 9533 3665 9513
TIME...MOT...LOC 1825Z 037DEG 6KT 3655 9510

Lacy
Special weather statement, Jul 6, 12:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
135 PM CDT FRI JUL 6 2018

ARZ001-010-OKZ063-069-061900-
Benton AR-Washington AR-Adair OK-Delaware OK-
135 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...WEST
CENTRAL WASHINGTON...SOUTHEASTERN DELAWARE AND NORTHERN ADAIR
COUNTIES UNTIL 200 PM CDT...

At 135 PM CDT, a strong thunderstorm was located over West Siloam
Springs, moving southwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Siloam Springs...                 Westville...
West Siloam Springs...            Watts...
Cincinnati...                     Lake Francis...
Ballard...                        Natural Falls State Park...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3619 9442 3594 9453 3606 9480 3609 9480
      3627 9460
TIME...MOT...LOC 1835Z 029DEG 9KT 3616 9458

Lacy
Special weather statement, Jul 6, 12:49 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
149 PM CDT FRI JUL 6 2018

OKZ057-061-062-061915-
Craig OK-Rogers OK-Mayes OK-
149 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG...NORTHEASTERN
ROGERS AND NORTH CENTRAL MAYES COUNTIES UNTIL 215 PM CDT...

At 149 PM CDT, a strong thunderstorm was located 3 miles south of
White Oak, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Chelsea...                        Adair...
Big Cabin...                      White Oak...

This includes Interstate 44 between mile markers 268 and 281.

LAT...LON 3668 9532 3659 9513 3640 9521 3653 9549
TIME...MOT...LOC 1849Z 031DEG 9KT 3658 9528

Lacy
Special weather statement, Jul 6, 12:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
151 PM CDT FRI JUL 6 2018

OKZ054-055-061915-
Osage OK-Washington OK-
151 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, a strong thunderstorm was located near Dewey, moving
southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Bartlesville...                   Dewey...
Copan...                          Bartlesville Municipal Airport...

LAT...LON 3694 9597 3687 9581 3668 9595 3678 9614
TIME...MOT...LOC 1851Z 031DEG 9KT 3683 9596

Lacy
Special weather statement, Jul 6, 12:53 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
153 PM CDT FRI JUL 6 2018

OKZ063-068-069-061930-
Adair OK-Cherokee OK-Delaware OK-
153 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELAWARE...
NORTHWESTERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 230 PM
CDT...

At 152 PM CDT, a strong thunderstorm was located over Kansas, moving
southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Kansas...                         Oaks...
Twin Oaks...                      Leach...
Scraper...

LAT...LON 3629 9484 3621 9465 3604 9477 3614 9499
TIME...MOT...LOC 1852Z 031DEG 9KT 3620 9480

Lacy

The radar

The Tulsa radar (KINX), 58 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 6, 12:55 PM CST
Where
Washington County, 1.11 mi W of Oglesby
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.630, -95.890

Strong thunderstorm wind blew down trees near Oglesby.

Thunderstorm Wind, Mayes

When
July 6, 1:35 PM CST
Where
Mayes County, Locust Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.200, -95.170

Strong thunderstorm wind snapped large tree limbs and damaged an awning.

Thunderstorm Wind, Tulsa

When
July 6, 2:25 PM CST
Where
Tulsa County, Broken Arrow
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.050, -95.780

Strong thunderstorm wind blew down a section of privacy fence.

Thunderstorm Wind, Tulsa

When
July 6, 2:26 PM CST
Where
Tulsa County, 1.45 mi NE of Broken Arrow
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.066, -95.764

Strong thunderstorm wind damaged the roof of a home and blew down large tree limbs.

Thunderstorm Wind, Wagoner

When
July 6, 2:31 PM CST
Where
Wagoner County, 4.27 mi NE of Oneta
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.057, -95.659

Strong thunderstorm wind blew down numerous large tree limbs.

Thunderstorm Wind, McIntosh

When
July 6, 3:01 PM CST
Where
McIntosh County, 1.81 mi ESE of Eufaula Arpk
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.370, -95.570

Strong thunderstorm wind blew shingles off the roof of a home and snapped large tree limbs.

Thunderstorm Wind, Le Flore

When
July 6, 3:50 PM CST
Where
Le Flore County, 0.52 mi S of Milton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.163, -94.868

Strong thunderstorm wind uprooted several trees and snapped large tree limbs.

Thunderstorm Wind, Haskell

When
July 6, 4:01 PM CST
Where
Haskell County, Mc Curtain
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.150, -94.970

Strong thunderstorm wind gusts were estimated to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773150, 773153, 773157, 773159, 773161, 773162, 777028, 773164.